Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Digestive Disorders

Liver damage while taking Lipitor

05/30/2008

Question:

My husband is 42 years of age, African American - has suffered from high blood pressure, diabetic, and high cholesterol. Last week, my husband went to the doctor to get a blood test and his AST levels were 552, A1c levels 6.3, and ALT levels 156. His doctor has told him to stop taking insulin and has prescribed Lipitor, but keep taking the blood pressure medicine. The doctor stated that the Lipitor was the cause of the damaged liver.

1. My question is: Can his liver be repaired with such high levels?

2. I read on-line that once he stopped taking the Lipitor that his liver enzimes would repair itself, if this is true? Please advise me.

3. Should we go ahead and take another blood test? If so, how long after the most recent (i.e. 6 weeks or 6 months)?

Answer:

Yes. Although his liver "problems" may not be due to Lipitor. He might have fatty liver disease, a viral infection (hepatitis), or something else. Stopping the Lipitor is reasonable. Then, within several weeks, repeat blood work should be obtained. If the AST and ALT have decreased, you have an answer. If they remain elevated, then referral to a gastroenterologist or hepatologist, would certainly be indicated. In fact, no one would be critical if you saw one of those specialists at this point.

Is your husband a drinker, or does he have other risk factors for hepatitis or liver disease? These are some of the questions which need to addressed.

For more information:

Go to the Digestive Disorders health topic, where you can:

Response by:

Steven  M Rudich, MD, PhD, FACS Steven M Rudich, MD, PhD, FACS
Formerly
Professor of Surgery, Director of Liver Transplat and Hepatobiliary Surgery
College of Medicine
University of Cincinnati